Dr. Keith Roach: Having hot flashes for 45 years is not cool
Dear Dr. Roach: I’m a 69-year-old woman. I still have hot flashes since a partial hysterectomy at age 24. I have them day and night, and they are really getting on my nerves. My doctor is treating me with venlafaxine, which helps some. I was on an estrogen patch years ago.
Is there something else that I can try? Why am I still having them?
Dear S.D.: Hot flashes are caused by abnormal regulation of blood vessels in the skin. This is common when estrogen levels go down, either after surgery or, naturally, with menopause. The blood vessels dilate, causing heat and a flushing sensation, often followed by cold.
In most women, the hot flashes go away after a few years, but some women are unlucky enough that they go on indefinitely. If they have been going on for 45 years, it’s not likely that they will stop on their own.
There are many treatments for hot flashes, but none of them is as effective as estrogen. Unfortunately, estrogen has many serious potential side effects, and in women who start more than a few years after menopause, the risk for heart disease is so high that most physicians are uncomfortable prescribing it. It remains a high-risk option.
In women who are having moderate to severe symptoms and who cannot take estrogens, venlafaxine is a reasonable option. If it isn’t adequate, then I normally would recommend a similar type of medication.
Paroxetine is Food and Drug Administration-indicated for treatment of hot flashes (I caution people that paroxetine can cause weight gain and must be stopped very slowly).
Next is citalopram. If that doesn’t work, I try gabapentin.
Email questions to ToYourGoodHealth@med.cornell.edu.